Alert archive / Kansas / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 255, NWS Dodge City, KS

July 16, 2024Morton County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jul 16, 2024, 7:02 PM CDT for Morton County, Kansas. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 16, 2024, 7:02 PM CDT (00:02 UTC)
Expired
Jul 16, 2024, 7:45 PM CDT
In force
43 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Morton County, KS

The radar

The Dodge City radar (KDDC), 189 km from the middle of the area, began a volume at 00:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 16, 6:11 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.0 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2024-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1492 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2024-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1492 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
2224 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted.

748 
WUUS53 KDDC 170002
SVRDDC
KSC129-170045-
/O.NEW.KDDC.SV.W.0255.240717T0002Z-240717T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
702 PM CDT Tue Jul 16 2024

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Southwestern Morton County in southwestern Kansas...

* Until 745 PM CDT.

* At 702 PM CDT, a severe thunderstorm was located very near Elkhart,
  moving northeast at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Elkhart around 710 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3699 10199 3705 10203 3713 10182 3700 10169
TIME...MOT...LOC 0002Z 242DEG 8KT 3700 10191 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

UMSCHEID
1 follow-up statement
532 
WWUS53 KDDC 170019
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
719 PM CDT Tue Jul 16 2024

KSC129-170045-
/O.CON.KDDC.SV.W.0255.000000T0000Z-240717T0045Z/
Morton KS-
719 PM CDT Tue Jul 16 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR SOUTH CENTRAL MORTON COUNTY...

At 719 PM CDT, a severe thunderstorm was located very near Elkhart,
and is nearly stationary.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of south
central Morton County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3699 10193 3705 10196 3713 10182 3700 10169
TIME...MOT...LOC 0019Z 211DEG 2KT 3701 10190 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

UMSCHEID

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 6:00 PM CDT, 1 hour 2 minutes earlier. Its key messages:

  • Thunderstorms will move across southwest Kansas tonight, with best chances in far southwest Kansas. Large hail and damaging winds will accompany these storms.
  • A cooler weather pattern will persist Wednesday through early next week, with highs 5 to 10 degrees below seasonal averages.
  • There are small chances for additional t-storms Wednesday and Thursday and better chances Friday afternoon through Sunday.
Area forecast discussion, Jul 16, 6:00 PM CDT, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
600 PM CDT Tue Jul 16 2024

.KEY MESSAGES...

- Thunderstorms will move across southwest Kansas tonight, with
  best chances in far southwest Kansas. Large hail and damaging
  winds will accompany these storms.

- A cooler weather pattern will persist Wednesday through early
  next week, with highs 5 to 10 degrees below seasonal averages.

- There are small chances for additional t-storms Wednesday and
  Thursday and better chances Friday afternoon through Sunday.

&&

.UPDATE...
Issued at 300 PM CDT Tue Jul 16 2024

MESOSCALE DISCUSSION...

Low level, moist upslope flow will strengthen later this
afternoon as a weak disturbance embedded in the westerlies
approaches the high plains. Given weak capping, 2000-3000 j/kg
CAPE and marginally supportive 0-6 km bulk shear, an isolated
supercell or two could form by 5-6 pm across western Kansas. 0-1
km SRH values are low so that tornadoes are not favored aside
from any mesoscale or storm scale influences that could result
in brief tornadogenesis. Very large hail greater than 2" is
possible.

A larger cluster of storms will move into Kansas by 00-01z.
This convection will likely grow upscale quickly given high
dewpoint depressions and DCAPE values from 1100-1500 j/kg, with
damaging wind and small hail being the main concerns. Favored
locations for severe weather in the vicinity this evening
between 6 pm and midnight are along and south of a line from
Syracuse to Sublette to Meade to Englewood.

&&

.DISCUSSION...
Issued at 214 PM CDT Tue Jul 16 2024

Moist low level upslope flow will lead to moderate instability
this afternoon. Thunderstorms will develop on the favored
topographic regions of Colorado by late afternoon and then
propagate into western Kansas after 23z. There is a chance given
weak capping that an isolated cell or two will develop ahead of
the line across west central Kansas during the evening. 0-6 km
bulk shear values are marginally supportive of supercells with
very large hail. Storms will congeal into a cluster after 00z
upon entering Kansas and propagate southeastward through extreme
southwest Kansas, possibly as far east as Dodge City. Damaging
winds as high as 70 mph are possible for places like Elkhart,
Liberal, Ulysses and Meade. Locally heavy rain is possible, but
current thinking is that the convective cluster will be fast
moving enough given the westerlies and outflow that flooding
will not be a major concern (aside from isolated pockets).

A cooler regime is forecast through the weekend and into early
next week. There are small to medium chances for thunderstorms
both Wednesday and Thursday afternoons given the northwesterly
flow and weak capping inversion. The best chances for storms is
across far western Kansas where higher amounts of instability
will exist. However, the various ensemble means are not
supportive of widespread heavy wain Wednesday and Thursday, with
less than 10% chances for 24 hr rain exceeding 1" even across
the far southwest. High temperatures will be in the mid and
upper 80s Wednesday and Thursday.

A series of shortwave troughs will move southward across the
central high plains late Friday through Sunday. Given the
meridional nature of the mid level flow, mid level capping will
continue to be weak so that chances for showers and
thunderstorms are medium to high. The EPS/GEFS and CMCE
ensemble means indicate 20-30% chances for greater than 1" of
rain for central Kansas, with lower probabilities farther west.
Ensemble mean rainfall is about .75" to 1" for the ECMWF and
CMCE and GEFS for the Friday to Sunday period. Expect highs in
the lower to mid 80s Friday through Sunday. The main upper
trough axis will to the south and east by Monday, with surface
high pressure building across the high plains so that rain
chances decrease markedly. Expect high temperatures in the upper
80s early next week.

&&

.AVIATION /00Z TAFS THROUGH 00Z THURSDAY/...
Issued at 600 PM CDT Tue Jul 16 2024

VFR is expected through TAF pd. Will be watching two areas for
complex of storms. The first area is for KHYS with storms moving
southward out of northern Kansas. The second area is for storms
located across Colorado. Best timing for KHYS is 01Z to 03Z and
03Z to 06Z timeframe for KGCK/KLBL/KDDC. The main threat with
the storms will be strong W to NW outflow of 35 kt to possibly
as high as 50-55 kt gusts in and near the TSRA. Outside of
storms, winds will be relatively weak NE to E 5-15 kt.

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
None.

&&

UPDATE...Finch
DISCUSSION...Finch
AVIATION...Sugden
Hazardous weather outlook, Jul 16, 4:46 AM CDT, 14 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
446 AM CDT Tue Jul 16 2024

KSZ030-031-043>046-061>066-074>081-084>090-171000-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
446 AM CDT Tue Jul 16 2024 /346 AM MDT Tue Jul 16 2024/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

Increased moisture will contribute to a more widespread heavy
rain and severe thunderstorm risk This Evening and overnight.
Locally 3 inches of rain, golfball size hail and 60 mph 70 mph
wind gusts are possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Thunderstorms are possible any evening int he next several days
into early next week, however day to day predictability is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed Today or Tonight.

MR

In the hours before

Local storm report, Jul 16, 2:54 PM CDT, 4 hours 8 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
254 PM CDT Tue Jul 16 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0208 AM     Tstm Wnd Gst     Ransom                  38.64N 99.93W
07/16/2024  M72 MPH          Ness               KS   Public

&&
Local storm report, Jul 16, 2:55 PM CDT, 4 hours 7 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
255 PM CDT Tue Jul 16 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0236 AM     Tstm Wnd Gst     1 ESE Riga              38.94N 99.64W
07/16/2024  E68 MPH          Trego              KS   Public

&&

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 7:15 PM CDTSpecial Weather StatementDDCMorton, Stanton60 min
Jul 16, 7:25 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCMorton, Stanton50 min
Jul 16, 7:40 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCStanton50 min
Jul 16, 7:52 PM CDTSpecial Weather StatementDDCHamilton38 min
Jul 16, 8:05 PM CDTSevere Thunderstorm WarningDDCHamilton, Kearny, Stanton40 min
Jul 16, 8:10 PM CDTSevere Thunderstorm WarningDDCGrant, Morton, Stanton, Stevens50 min
Jul 16, 8:26 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCFinney, Grant, Haskell, Kearny, Seward, Stevens34 min
Jul 16, 8:28 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCEdwards, Ford, Hodgeman47 min
Jul 16, 8:38 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCSeward, Stevens37 min
Jul 16, 8:45 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCHamilton, Kearny45 min
Jul 16, 8:47 PM CDTSevere Thunderstorm WarningDDCLane, Scott43 min
Jul 16, 8:56 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCFinney, Gray, Haskell, Meade, Seward49 min
Jul 16, 9:32 PM CDTSevere Thunderstorm WarningDDCClark, Ford, Gray, Meade43 min
Jul 16, 9:35 PM CDTSpecial Weather StatementDDCFinney, Lane, Scott55 min
Jul 16, 9:55 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCClark, Comanche, Ford35 min
Jul 16, 10:18 PM CDTSpecial Weather StatementDDCClark, Ford42 min
Jul 16, 10:52 PM CDTSpecial Weather StatementDDCFord, Hodgeman53 min
Jul 16, 10:54 PM CDTSpecial Weather StatementDDCClark51 min
Jul 16, 11:47 PM CDTSpecial Weather StatementDDCEdwards, Kiowa43 min
Jul 17, 12:24 AM CDTSpecial Weather StatementDDCPratt36 min
Jul 17, 12:50 AM CDTSpecial Weather StatementDDCBarber, Pratt25 min
Jul 17, 1:16 AM CDTSpecial Weather StatementDDCBarber29 min
Jul 17, 1:45 AM CDTSpecial Weather StatementDDCBarber30 min
Jul 17, 6:08 PM CDTSpecial Weather StatementDDCHamilton52 min
Jul 17, 6:13 PM CDTSpecial Weather StatementDDCKearny62 min
Jul 17, 6:52 PM CDTSevere Thunderstorm WarningDDCHamilton, Kearny24 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.